Manipulation of Facts: “Those who have used dermal filler most likely will not be able to take the Pfizer vaccine.”
Verdict: Manipulation of Facts
On 25 March 20201, Georgia received 29,250 doses of Pfizer’s COVID-19 vaccine. From 30 March 2021, vaccination with the Pfizer vaccine was launched in respective clinics of Tbilisi, Kutaisi and Batumi. Shortly after the delivery of the Pfizer vaccine, the Head of the National Centre for Disease Control and Public Health, Amiran Gamkrelidze, made a comment on potential vaccine-related local complications for those who “frequently use dermal filler.” As clarified by Mr Gamkrelidze, immunisation with the Pfizer vaccine may lead to some local and not systemic complications in places where dermal filler is used. A question in regard to the use of dermal fillers was added to the Pfizer questionnaire. Therefore, people will be asked whether or not they have used dermal filler prior to their vaccination.
On 25 March 2021, TV Pirveli reported this issue in the following manner: “Amiran Gamkrelidze broke the bad news to lovers of plastic cosmetology. Most likely, they will not be able to take the Pfizer vaccine or they will be required to have a special consultation with a doctor prior to vaccination.” Amiran Gamkrelidze’s statement on this issue, which was wrongly reported and communicated to TV viewers, was also added in the broadcast. According to TV Pirveli’s reporting, Mr Gamkrelidze called on users of dermal fillers not to take the Pfizer vaccine without first seeking consultation with a doctor.
In fact, Amiran Gamkrelidze in his statement did not say that people who use dermal fillers cannot take the Pfizer vaccine or that they will need a special consultation with a doctor prior to vaccination. Mr Gamkrelidze did say, however, that immunization with the Pfizer vaccine may lead to some local (and not systemic) complications which require treatment. Therefore, people will be additionally asked at the vaccination site whether or not they have used dermal filler.
The use of dermal fillers is not a condition for not getting vaccinated and it is not a reason to postpone vaccination. Those who have used dermal fillers should not refrain from vaccination. An adverse reaction because of dermal filler is not considered to be a serious complication.
In this article, FactCheck offers a review of the links between the Pfizer vaccine, approved by the World Health Organisation and highly reliable regulatory bodies, and dermal fillers.
Dermal filler, also known as a skin booster, is a widely used product in cosmetic surgery which is applied for the enhancement of shallow contours, the eradication of defects and for restoring body proportions. Dermal filler is injected into facial skin in order to remove wrinkles, plump lips and improve the appearance of the nose, eyebrows, eye shape, cheekbones, etc.
According to a social network publication by Gia Gvaramia, a plastic surgeon, links between the COVID-19 vaccine and complications from dermal fillers were first described in December 2020 during the Moderna vaccine’s trial. The US Food and Drug Administration’s (FDA) document about the Moderna vaccine says that of 15,184 individuals who were administered with the Moderna vaccine, three developed facial swelling in one or two days. Of note is that in all three cases, these facial swellings were resolved easily without additional treatment.
Gia Gvaramia also stated: “Currently, notwithstanding the millions of vaccinations already being administered, dermal filler-related complications are extremely rare… I would like to emphasise that the use of dermal fillers is not in any case a condition to refuse COVID-19 vaccination and is not a reason to postpone it. The risk of catching COVID-19 is much higher as compared to potential complications arising from the use of dermal fillers… Similarly, today there is no reason for already vaccinated patients not to use dermal fillers, keeping in mind that not a single case of a complication from the post-vaccine use of dermal fillers has been reported.”
Allergist-immunologist, Bidzina Kulumbegov, commented on the controversy about dermal fillers and clarified that the immune response related to the dermal fillers is not new and it was discovered years ago whilst administering flu vaccines. Adverse reactions to the Pfizer vaccine both in the USA and some European countries have been reported. However, dermal filler is not a condition against receiving the vaccine. Those who used dermal fillers should not be afraid and not refrain from vaccination because of this. Mr Kulumbegov also added that if facial swelling develops at a dermal filler injection site, steroids (for instance, dexamethasone) are prescribed for several days and facial swelling disappears without leaving a trace.
According to the United States Centre for Disease Control and Prevention (CDC), people who use dermal fillers (and naturally, who are not allergic to the vaccine’s components) are allowed to get any authorised COVID-19 vaccine. Infrequently, people who have received dermal fillers might experience swelling at the site of its injection. The swelling appears to be temporary and is easily resolved with medical treatment. People who have received dermal fillers are advised to contact a physician if they experience swelling after vaccination.
At the same time, a new question was added to the CDC questionnaire which is used to collect necessary information on individuals prior to their vaccination on whether or not they have received dermal fillers.
On 26 March 2021, the National Centre for Disease Control and Public Health with the support of the WHO organised a media-webinar where links between dermal fillers and the Pfizer vaccine were also discussed. As stated by the Head of the Allergy and Immunology Centre, Maia Gotua, the vaccination may cause swelling and redness at site of dermal filler injection after one or two days. However, adverse reactions because of dermal fillers are not considered to be a serious complication. Such adverse reactions are not only characteristic for the COVID-19 vaccine. Similar reactions may arise during dental work or administering a flu vaccine. Therefore, if adverse reactions to dermal fillers were shown after a vaccine’s first dose, the person is still allowed to get a second shot.
The American Society for Aesthetic Plastic Surgery issued a statement that adverse reactions reported because of dermal fillers are very rare and none were life-threatening. In addition, having a history of dermal fillers should not bar someone from being vaccinated. According to Gia Gvaramia, people are advised to refrain from having dermal fillers two weeks prior a COVID-19 vaccination and two weeks after as well as during the period between the two doses of the vaccine.
This article was produced as part of Facebook’s Fact-checking Programme. Given the rating, Facebook may impose different restrictions – click here for full information. For information on issuing a correction or dispute a rating, please see here.